Utah, 2014Flash Flooding in Utah, August 13 to 14, 2014
August 13 to 14, 2014 · NWS GJT · 4 events in 2 counties and zones
Heavy rainfall occurred in eastern Utah which filled the Salt and Winter Camp washes in Arches National Park and washes along the Colorado River valley. In the latter, the runoff was swifter and affected county roadways and a highway bridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall occurred in eastern Utah which filled the Salt and Winter Camp washes in Arches National Park and washes along the Colorado River valley. In the latter, the runoff was swifter and affected county roadways and a highway bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 4:01 PM MST, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 13, 4:01 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 PM MDT WED AUG 13 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 314 PM MDT WED AUG 13 2014
THE AREA OF SHOWERS THAT HAS TRACKED NORTHWARD OVER THE WESTERN
PORTION OF THE FORECAST AREA THIS MORNING THROUGH EARLY THIS
AFTERNOON...WILL MOVE INTO WY OVER THE NEXT FEW HOURS. THESE
SHOWERS...AND AN EXTENSIVE CLOUD COVER HAS TENDED TO SUPPRESS
CONVECTION EARLY THIS AFTERNOON. HOWEVER THUNDERSTORMS HAVE BEGUN
TO MOVE NORTHWARD ACROSS THE BORDER FROM NEW MEXICO. ALSO THERE
ARE SOME PATCHES OF SUNSHINE IN THE FOUR CORNERS REGION AND THE
NORTHWEST CO MOUNTAINS THAT SHOULD HELP. AMPLE MOISTURE IS
ALREADY AVAILABLE WITH PRECIPITABLE WATER VALUES OF 0.75 INCH
ALONG OUR EASTERN EDGE...WITH UP TO 1.3 INCHES FROM THE 4-CORNERS
TO MOAB. AND THE SOUTHERLY FLOW WILL CONTINUE TO BRING DEEPER
MOISTURE INTO THE OVERNIGHT HOURS. ALSO...AN UPPER LEVEL
DISTURBANCE UPSTREAM WILL CONTINUE APPROACH FROM THE SOUTH. ENERGY
FROM THIS DISTURBANCE IS EXPECTED TO PEAK LATE THIS EVENING AND
OVERNIGHT. HOWEVER COMBINED WITH THE DAYTIME HEATING FEEL THAT THE
STRONGEST STORMS WILL BE DURING THE EVENING HOURS. THEN ABOVE
NORMAL NOCTURNAL ACTIVITY IS EXPECTED BEYOND MIDNIGHT. OVER THE
FAR SOUTH...A FEW OF THE STRONGER STORMS THIS EVENING MAY PRODUCE
HALF INCH HAIL OR BETTER...AND STRONG GUSTY WINDS.
DEEP MOISTURE WILL REMAIN IN PLACE ON THU AS THE UPPER
DISTURBANCE ROUNDS THE TOP OF THE RIDGE AND EVENTUALLY TRACKS EAST
OF THE FORECAST AREA LATE IN THE DAY. THIS WILL KEEP THE CHANCE OF
HEAVY RAIN THROUGH THE AFTERNOON...WITH POSSIBLY MORE SPOTTY HEAVY
SHOWERS EXTENDING INTO THE EVENING. THE BEST ENERGY ASSOCIATED
WITH THE DISTURBANCE ON THU WILL BE OVER THE NORTH. SO A FEW
STRONGER STORMS MAY FORM ALONG THE WY BORDER.
RAINS YESTERDAY HAVE ALREADY MOISTENED SOILS IN SOME LOCATIONS.
AND BY THIS EVENING AS MORE AREAS RECEIVE HEAVY RAIN...SOILS WILL
BECOME SATURATED IN MANY MORE LOCATIONS. THEREFORE BY LATE THIS
EVENING THROUGH THU...MUCH OF THE AREA WILL BE MORE SUSCEPTIBLE
FOR FLASH FLOODING...OR FOR MUD AND DEBRIS FLOWS. THEREFORE A FLASH
FLOOD WATCH CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
ACTIVITY WILL DIMINISH BY LATE THU EVENING AS A DRIER WESTERLY
FLOW DEVELOPS BEHIND THE DISTURBANCE.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 314 PM MDT WED AUG 13 2014
A CLOSED LOW OVER THE PACIFIC NORTHWEST WILL DRIFT NORTHEAST AS A
RIDGE OF HIGH PRESSURE SHIFTS WEST OVER THE INTERMOUNTAIN WEST.
AS A RESULT...DRIER AIR WILL MOVE ACROSS THE FORECAST AREA ON
FRIDAY. HOWEVER...ENOUGH RESIDUAL MOISTURE WILL ALLOW SLIGHT
CHANCE/CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON
FRIDAY...MAINLY OVER THE HIGHER TERRAIN. A MORE BENIGN WEATHER
PATTERN IS EXPECTED THROUGH EARLY NEXT WEEK WITH ISOLATED LATE DAY
SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE.
OTHERWISE...DRY AND SEASONABLY WARM CONDITIONS ARE EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 500 PM MDT WED AUG 13 2014
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
INTO THE EVENING HOURS. HEAVY RAIN...GUSTY OUTFLOW WINDS
EXCEEDING 40 MPH...AND HAIL WITH THE STRONGEST STORMS...WILL BE
POSSIBLE. MVFR TO IFR CIGS/VIS WILL OCCUR UNDER THE STRONGEST
CELLS THAT FORM...AND MAY AT TIMES IMPACT TAF SITES AND OTHER AREA
AIRPORTS. THESE CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS
THOUGH INTENSITY AND COVERAGE SHOULD DIMINISH SLOWLY AFTER 08Z.
&&
.HYDROLOGY...
ISSUED AT 314 PM MDT WED AUG 13 2014
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT THURSDAY
NIGHT AS DEEP SUBTROPICAL MOISTURE ASSOCIATED WITH A MONSOONAL
SURGE SLIDES OVER THE AREA. AN UPPER LEVEL DISTURBANCE APPROACHING
FROM THE SOUTH WILL PROVIDE GOOD INSTABILITY...AND WHEN COMBINED
WITH THE DEEP MOISTURE WILL PRODUCE HEAVY RAIN WITH MANY STORMS.
RAINFALL OF 1 INCH OR MORE WILL BE EXPECTED AT SOME LOCATIONS.
AREAS MOST AT RISK FOR FLASH FLOODING INCLUDE LOW LYING AREAS
NEAR STEEP TERRAIN...WILDFIRE BURN SCARS...SLOT CANYONS AND SLICK
ROCK AREAS...AND NORMALLY DRY CREEKS...STREAMS AND ARROYOS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR COZ001>014-
017>023.
UT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR UTZ022>025-
027>029.
&&
SHORT TERM...EH
LONG TERM...MPM
AVIATION...MPM
HYDROLOGY...EHHazardous weather outlook, Aug 13, 4:52 AM MST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT WED AUG 13 2014
COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT WED AUG 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY PRODUCING
HEAVY RAINFALL...HAIL...AND SOME GUSTY OUTFLOW WINDS. THIS
PRECIPITATION WILL CONTINUE INTO THE NIGHTTIME HOURS. DUE TO THE
SIGNIFICANT RAINFALL...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
ENTIRE FORECAST AREA THROUGH LATE THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY WITH HEAVY RAIN
AGAIN BEING OF MAIN CONCERN. BY FRIDAY...DRIER AIR WILL MOVE IN
ALLOWING CONVECTION TO BECOME LESS INTENSE. HIGH PRESSURE WILL
THEN BUILD IN OVER THE DESERT SOUTHWEST CUTTING OFF ANY MONSOONAL
MOISTURE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 13, 5:19 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
619 PM MDT WED AUG 13 2014
COZ003-006-017-140045-
ROAN AND TAVAPUTS PLATEAUS-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE-GRAND
VALLEY-
619 PM MDT WED AUG 13 2014
...A STRONG THUNDERSTORM WILL AFFECT ROAN AND TAVAPUTS PLATEAUS...
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE...GRAND VALLEY...
AT 618 PM MDT...A STRONG THUNDERSTORM WAS NEAR GRAND JUNCTION...
MOVING NORTH AT 35 MPH.
THIS STORM WILL PRODUCE WIND GUSTS UP TO 50 MPH WITH PERIODS OF
HEAVY RAIN AND MINOR STREET FLOODING AS WELL.
STRONG WINDS WERE REPORTED AT CANYONVIEW PARK BY A NATIONAL WEATHER
SERVICE EMPLOYEE AT 617 PM MDT.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...FRUITA...LOMA...MACK...REDLANDS...ORCHARD MESA...
FRUITVALE AND CLIFTON.
LAT...LON 3903 10845 3900 10893 3927 10893 3928 10842
TIME...MOT...LOC 0018Z 170DEG 29KT 3913 10861
CC
Local storm report, Aug 13, 7:11 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
811 PM MDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HEAVY RAIN 3 SSE REDLANDS 39.04N 108.63W
08/13/2014 M0.50 INCH MESA CO TRAINED SPOTTER
0.40 INCH FELL WITHIN 15 MINUTES
&&
EVENT NUMBER GJT1401367
JMLocal storm report, Aug 13, 8:05 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
905 PM MDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY RAIN 5 NW MACK 39.27N 108.93W
08/13/2014 M0.56 INCH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1401368
JMFlash Flood, Grand
- When
- August 13, 9:30 PM MST to August 14, 2:30 PM MST
- Where
- Grand County, 6.28 mi NW of Castle Valley to 10.24 mi WNW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.729, -109.509
The road to Delicate Arch road was closed late it 1030 pm MDT August 13th through much of the day on the 14th as Salt Valley wash and Winter Camp wash flowed over the road and the nearby parking lot. Local trails were also closed for an extended period of time.
Flash Flood, Grand
- When
- August 13, 11:05 PM MST to August 14, 2:00 AM MST
- Where
- Grand County, 4.59 mi W of Moab to 3.47 mi E of Potash
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.586, -109.635
Flash flooding and a resultant mudslide up to a foot deep was reported across state Highway 279 near mile marker 2.
Flash Flood, San Juan
- When
- August 14, 12:00 AM MST to 3:00 PM MST
- Where
- San Juan County, 21.35 mi WSW of La Sal Jct Arpt to 28.63 mi WSW of La Sal Jct Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.231, -109.784
Heavy rains overnight flooded local drainages and several roadways in the Needles district of Canyonlands National Park. Some roads were impassable due to deep mud after the flood waters abated.
Flash Flood, Grand
- When
- August 14, 1:30 AM MST to 6:00 AM MST
- Where
- Grand County, 3.41 mi WSW of Castle Valley to 3.09 mi WSW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.655, -109.480
Flash flooding and a mudslide up to a foot deep occurred along Highway 128 near mile marker 8.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, August 13, 2014$35 million · 25 events
- Flash Flooding in Maine, August 13 to 14, 2014$1.1 million · 4 events
- Flash Flooding in Maine, August 13 to 14, 2014$125,000 · 3 events
- Hail and Damaging Winds in Texas, August 13, 2014$90,000 · 56 kt wind · 7 events
- Flash Flooding in Maine, August 13 to 14, 2014$100,000 · 2 events
- Flash Flood in Maine, August 13 to 14, 2014$100,000 · 1 event
- Flash Flooding in New Hampshire, August 13, 2014$50,000 · 2 events
- Flash Flooding in Maine, August 13 to 14, 2014$50,000 · 2 events
- Flash Flooding and Hail in Nevada, August 13, 2014$29,000 · 1.25 in hail · 11 events
- Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014$17,000 · 7 events
- Flash Flooding and Coastal Flood in Rhode Island, August 13, 2014$20,000 · 3 events
- Heavy Rain in New Mexico, August 13, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548343, 548796, 548797, 548563.